Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 82, NWS Columbia, SC

June 10, 2024Burke County, Georgia; Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 10, 2024, 8:06 PM EDT for Burke County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2024, 8:06 PM EDT (00:06 UTC)
Expired
Jun 10, 2024, 8:45 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:09 PM EDTTSTM WND DMG1 Se Plant Vogtle, GAPlant Vogtle Control Room employee noticed numerous limbs, some small and some large along River Road at the entrance to the plant.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:11 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS52 KCAE 110006
SVRCAE
GAC033-SCC003-011-110045-
/O.NEW.KCAE.SV.W.0082.240611T0006Z-240611T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
806 PM EDT Mon Jun 10 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burke County in east central Georgia...
  Barnwell County in central South Carolina...
  South central Aiken County in central South Carolina...

* Until 845 PM EDT.

* At 806 PM EDT, a severe thunderstorm was located over Plant Vogtle,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Barnwell, Savannah River Site, Plant Vogtle, Snelling, Kline,
  Girard, Shell Bluff, Savannah River Site H Canyon, Barnwell County
  Airport, and Savannah River Site K Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3299 8179 3314 8193 3345 8152 3312 8120
      3311 8136 3316 8154 3310 8162 3307 8159
      3306 8156 3305 8156 3305 8154 3304 8154
      3304 8155
TIME...MOT...LOC 0006Z 240DEG 26KT 3312 8177 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
2 follow-up statements
130 
WWUS52 KCAE 110026
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
826 PM EDT Mon Jun 10 2024

GAC033-110036-
/O.CAN.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Burke GA-
826 PM EDT Mon Jun 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
      3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0026Z 240DEG 26KT 3319 8162 

$$

SCC003-011-110045-
/O.CON.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Barnwell SC-Aiken SC-
826 PM EDT Mon Jun 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR BARNWELL AND SOUTH CENTRAL AIKEN COUNTIES...

At 826 PM EDT, a severe thunderstorm was located near Savannah River
Site, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Barnwell, Savannah River Site, Snelling, Kline, Barnwell County
Airport, and Savannah River Site K Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
      3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0026Z 240DEG 26KT 3319 8162 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
716 
WWUS52 KCAE 110043
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
843 PM EDT Mon Jun 10 2024

SCC003-011-110053-
/O.EXP.KCAE.SV.W.0082.000000T0000Z-240611T0045Z/
Barnwell SC-Aiken SC-
843 PM EDT Mon Jun 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL AND SOUTH CENTRAL
AIKEN COUNTIES WILL EXPIRE AT 845 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3314 8168 3319 8174 3345 8152 3312 8120
      3311 8136 3316 8154 3310 8162
TIME...MOT...LOC 0043Z 240DEG 26KT 3321 8158 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:48 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 2:48 PM EDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Mon Jun 10 2024

.SYNOPSIS...
A slow moving front will move south of the area. The focus for
scattered showers and thunderstorms will be across the southeast
Midlands and CSRA this afternoon and evening near the front.
Drier air will spread into the region mid week as high pressure
builds in from the north. Moisture will return to the area late
in the week leading to increasing chances of mainly afternoon
and evening showers and thunderstorms Friday through the
weekend. Temperatures will rise to above normal values
especially by the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
1830Z Update: A Severe Thunderstorm Watch has been issued for
Bamberg, Barnwell, and Orangeburg counties in South Carolina and
Burke County, Georgia until 9pm this evening. Large Hail and
damaging Wind gusts are the primary hazards.

The axis of an upper trough is currently approaching the forecast
area from the northwest this afternoon. Meanwhile, a remnant
front remains draped across the forecast area with scattered
showers and thunderstorms continuing to pass through parts of
the central and southern Midlands and CSRA. This activity is
located along and south of a tight moisture gradient as drier
air slowly moves in from the north. While rain chances will
diminish from north to south through tonight, the threat for
showers and thunderstorms will continue until the drier air can
work through the entire FA. There is a concern for additional
strong to severe thunderstorms to develop this afternoon and
evening and SPC has upgraded portions of the southern Midlands
and CSRA to a Marginal (1/5) risk for severe weather with a
Slight (2/5) risk along our southern CWA border. The approaching
trough, combined with ample moisture and wind shear in excess
of 50 knots, could produce severe weather despite the current
lack of instability. The clouds and showers have resulted in a
slow climb in temperatures but any breaks in the clouds should
permit warming with forecast highs in the lower to mid 80s. Rain
chances continue to decrease tonight and the entire CWA is
expected to be dry before daybreak. Expect skies to clear out as
well though there could be areas of low clouds and/or patchy
fog towards daybreak in the southeastern Midlands due to
lingering moisture. Overnight lows should fall into the lower to
mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Long wave trough axis centered over eastern Canada and New
England will be extending south along the eastern seaboard
through the Carolina and Georgia early Tuesday morning. A mid
level short wave trough will be rotating through the base of the
trough in the morning but moisture should be quite limited with
precipitable water 1 inch or less. So, not expecting any
lingering showers. Strong subsidence expected in the afternoon
as upper heights rise in the afternoon with northwest flow.
Surface pressure ridge centered over the Ohio Valley and Mid
Atlantic region will extend into the area. There will be a weak
surface trough near the Savannah river southeast of AGS, but
moisture quite shallow. A closed upper low over the southern
Plains will move south toward the lower Mississippi Valley near
the Gulf of Mexico...further west than earlier model runs over
the past few days. So, moisture flux through Wednesday will
remain focused across Florida with drier air to the north across
the Carolinas. So continued dry forecast through Wednesday
night. Onshore flow increases Wednesday so an increase in low-
level moisture is expected. This should result in some fair
weather clouds under the subsidence inversion. Temperatures near
or slightly above normal with highs in the upper 80s to low
90s. Lows mainly in the low to mid 60s...normal for this time of
year.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Relative high confidence forecast. The ensembles are pretty
good agreement now with developing an upper low over the Gulf of
Mexico, but generally over the western Gulf and a developing a
strong ridge over the eastern CONUS by the weekend. The deep
moisture flux appears to be focused over Florida associated with
the west-east subtropical jet in the Gulf. So, the models have
trended drier through Saturday and chance pops by early next
week as low-level moisture increases off the Atlantic. Any
showers or thunderstorms should be diurnally driven, at most
scattered and perhaps triggered by a sea breeze front. The NBM
temperature guidance is quite warm with temperatures rising each
day through Saturday. Expect temperatures to be above normal
with mid to upper 90s by Saturday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Restrictions Remain Possible at All Terminals this Afternoon....

Scattered showers and isolated thunderstorms continue to pass
through the region this afternoon, most recently impacting AGS/DNL.
All terminals may see brief restrictions due to passing showers and
thunderstorms with the threat ending first at CAE/CUB and last at
OGB, which could see convection linger beyond the current TEMPO
which ends at 22Z. A few thunderstorms could become strong to
severe resulting in strong winds and turbulence, especially at
OGB. The rain threat comes to an end late this evening with at
least partial clearing expected for the overnight. The exception
to this will be at OGB which could see the development of low
stratus and/or fog towards daybreak as indicated by a second
TEMPO group.

EXTENDED AVIATION OUTLOOK...No significant restrictions are
currently anticipated through mid-week. The next chance for
showers and thunderstorms is on Friday and into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 10, 2:22 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
222 PM EDT Mon Jun 10 2024

GAZ040-063>065-SCZ016-018-020>022-025>031-037-038-115-116-111830-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Calhoun-Clarendon-Northern Lancaster-Southern Lancaster-
222 PM EDT Mon Jun 10 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ077-SCZ035-041-135>137-111830-
Burke-Barnwell-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
222 PM EDT Mon Jun 10 2024

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 2:25 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT Mon Jun 10 2024

SCZ038-041-136-137-101930-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
Bamberg SC-
225 PM EDT Mon Jun 10 2024

...A strong thunderstorm will impact portions of south central
Clarendon, east central Bamberg and southeastern Orangeburg Counties
through 330 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 8 miles east of Bamberg, moving east at 50 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly Hill, Branchville, Bowman, Santee, Eutawville, Rowesville,
Vance, Rocks Pond Campground and Marina, Yonder Field, Eautaw
Springs, Indian Bluff Recreation Park, Blounts Landing, and Mill
Creek Marina and Campground.

This includes the following highways...
 Interstate 26 between mile markers 157 and 169.
 Interstate 95 between mile markers 85 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

&&

LAT...LON 3350 8012 3348 8015 3346 8013 3345 8015
      3346 8016 3345 8022 3330 8025 3327 8030
      3328 8035 3326 8036 3326 8043 3329 8049
      3333 8049 3333 8051 3321 8073 3321 8098
      3339 8100 3354 8011 3350 8010
TIME...MOT...LOC 1824Z 265DEG 44KT 3331 8088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, Jun 10, 6:33 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
633 PM EDT Mon Jun 10 2024

GAZ077-102315-
Burke GA-
633 PM EDT Mon Jun 10 2024

...A strong thunderstorm will impact portions of southern Burke
County through 715 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Herndon, or 12 miles west of Millen, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sardis, Midville, Girard, and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia.

&&

LAT...LON 3283 8231 3291 8228 3305 8170 3297 8166
      3291 8176 3295 8182 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2233Z 247DEG 28KT 3280 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, Jun 10, 7:18 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
718 PM EDT Mon Jun 10 2024

GAZ077-110000-
Burke GA-
718 PM EDT Mon Jun 10 2024

...A strong thunderstorm will impact portions of southeastern Burke
County through 800 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sardis, or 11 miles northeast of Millen, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sardis and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia...and central South Carolina.

&&

LAT...LON 3295 8182 3294 8183 3295 8186 3294 8190
      3297 8191 3310 8162 3305 8157 3306 8156
      3304 8156 3291 8176
TIME...MOT...LOC 2318Z 254DEG 20KT 3292 8179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, Jun 10, 7:59 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
759 PM EDT Mon Jun 10 2024

GAZ077-SCZ030-035-110045-
Burke GA-Barnwell SC-Aiken SC-
759 PM EDT Mon Jun 10 2024

...A strong thunderstorm will impact portions of central Burke,
southwestern Barnwell and south central Aiken Counties through 845 PM
EDT...

At 758 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or near Plant Vogtle, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Savannah River Site, Plant Vogtle, Alexander, Snelling,
Kline, Girard, Shell Bluff, Shell Bluff Landing, Savannah River Site
H Canyon, and Savannah River Site K Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia...and central South Carolina.

&&

LAT...LON 3310 8203 3341 8159 3313 8134 3311 8139
      3316 8154 3310 8162 3306 8157 3295 8191
TIME...MOT...LOC 2358Z 238DEG 24KT 3309 8185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.